Jump to content
Sign in to follow this  
Lindsay

Strattera ...scary side effects lead to ...

Recommended Posts

Return to story

Scary side effects lead to warning labels, wariness

October 9, 2005 1:06 am

I 'M STARTING to wonder if the FDA is failing us, or if things that we never used to hear about are now being more widely reported.

I think the FDA has a lot of 'splainin' to do (this will mean something only to those of you old enough to remember Lucy and Ricky Ricardo--OK, so I'm old).

Last week, Eli Lilly announced that it would be adding a "black box warning" to labeling on its ADHD drug, Strattera. The warning states that the drug may increase suicidal thoughts in children, especially in the first weeks or months of treatment, or when there is a dosage change.

Eli Lilly said it provided the FDA with results from Strattera clinical trials of 1,357 patients that found five youths taking the medication reported having suicidal thoughts, while none of 851 patients taking a placebo reported having any. One young person taking Strattera attempted suicide (by overdosing on Strattera, no less) but survived, company and FDA officials said.

This black box warning is very similar to the one added to all anti-depressants last year, because several of them also cause a small but significant increase in suicidal thoughts and behaviors in children and teens. I guess this news is not surprising, since the molecular structure of Strattera is similar to anti-depressant drugs such as Prozac.

Then, while writing this, I came upon a "breaking news" e-mail from the American Academy of Pediatrics, dated Oct. 1. Apparently, there have been five reports of teens developing Guillain-Barre Syndrome within 2-4 weeks of receiving the new Menactra vaccine. This is the vaccine for meningococcal meningitis for youths ages 11 and up, about which I wrote in a recent column.

The demand for the vaccine has been so high that already there is a shortage, so we haven't been giving as much of it lately. Maybe that's a good thing. It's not yet known whether the association is causative or coincidental. More than 2.5 million doses of Menactra have been distributed to date, so the rate of GBS is similar to what would have been expected to occur by coincidence. However, the timing of the GBS cases is concerning.

Since my grandfather died of complications of GBS, I sat up and took notice. It normally occurs in one person in 10,000. It is an auto-immune disorder in which the immune system attacks the peripheral nervous system, causing weakness and paralyzation. Sometimes it is so severe that even the nerves involved in breathing are damaged, and the patient needs a ventilator. Most people completely recover from GBS, but it lasts for weeks to years, and can recur.

I have to tell you, it's incredibly frustrating for us as medical providers to have this sort of thing happening. It seems to me that it is happening more and more frequently. This week, it's the Menactra and Strattera scare; a few months ago, Adderall and Elidel; last year, all anti-depressants; a few years ago, the Rotavirus vaccine. Not to mention all the adult drugs I haven't had to deal with: Vioxx, Celebrex, Rezulin, Propulsid, Fen/Phen, etc.

On the Internet, conspiracy theorists abound. If you believe them, the members of the FDA are all in the back pocket of pharmaceutical companies. They're driven to make billions, without a care in the world about patients' safety. Drug companies support research on new drugs, so do they conveniently suppress any negative data? We can only hope that they are more honest than that.

Scientists have always seemed to be above all that to me (maybe because my dad's a very moral organic chemist). But there were those scientists working for tobacco firms, researching smoking in the '60s and '70s

Often, I think the research is valid, but the number of patients in trials is lower than the number of people who subsequently receive the drugs or vaccines. So, tiny risks that might not have shown up in a trial of 10,000 will show up when a million prescriptions are written. That is why there has to be constant monitoring, even after drugs go to market.

All we can really do is to use drugs and vaccines with caution. Always weigh the risks and benefits. Like, is the fun of Viagra worth a heart attack? Or more seriously, is the improvement in self-esteem, school performance and behavior at home from Strattera worth the tiny risk of increased suicidal thoughts?

When your child receives a new medication or vaccine, be alert to any possible side effects and report them immediately, even if you're not sure they're associated. That's the only way that these less common but serious side effects can be discovered.

On a lighter note

I'm planning ahead for Halloween. I'm trying to figure out how to layer my daughter for warmth under a Jasmine (think "I Dream of Jeannie" midriff-baring) costume, but still avoid the look of a sumo wrestler. I refuse to be like my mom and ruin my kids' Halloween costumes by making them wear coats!

Also, I've been shopping at Target, vacillating between the candy for trick-or-treaters and nonsugary treats like goldfish crackers. Or maybe even nonfood treats, like coloring books. Will I get my house egged and toilet-papered, or will my neighbors understand because a pediatrician lives here? We always forgave the dentist in our neighborhood who gave out boring toothbrushes every year.

For some great info on Halloween safety and health, check out aap.org/advocacy/releases/octhalloween.htm, and have fun!

DR. ROXANNE ALLEGRETTI welcomes reader comments and questions. Write her at Free Lance-Star, 616 Amelia St., Fredericksburg, Va., 22401 or e-mail at newsroom@freelancestar.com.

Copyright 2005 The Free Lance-Star Publishing Company.

Share this post


Link to post
Share on other sites
:hearts: My son is on Straterra. It's been a miracle drug for him. He's a whole new kid since he's been on that med. No side effects so far...well he has developed some tics but the dr. is pretty sure those are from the Lamictal. Yikes...I'll have to research this a bit more!!

Share this post


Link to post
Share on other sites

I never had suicidal thoughts or depression until being medicated for ADD.

This may have been coincidental, I'm not sure. I just remember beginning to feel "bad" around that time. The thoughts are why I stopped those meds. I told my best friend, then he told the school.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...